Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 9, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Mar 6, 2017, 6:20 PM CST for Chase County, Kansas. It was in force for 40 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 6, 2017, 6:20 PM CST (00:20 UTC)
- Expired
- Mar 6, 2017, 7:00 PM CST
- In force
- 40 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Chase County, KS
The radar
The Topeka radar (KTWX), 89 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 6, 6:30 PM CST | TSTM WND DMG | Cottonwood Falls, KS | POWER POLES DOWN IN COTTONWOOD FALLS. |
| Mar 6, 6:34 PM CST | HAIL 0.75 | Cottonwood Falls, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 0.3 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 707 J/kg
- Mixed-layer CIN
- -62 J/kg
- Mixed-layer LCL
- 1970 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 333 m²/s²
- 0-3 km storm-relative helicity
- 349 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 9.4
The text
As transmitted.
896
WUUS53 KICT 070020
SVRICT
KSC017-070100-
/O.NEW.KICT.SV.W.0009.170307T0020Z-170307T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
620 PM CST MON MAR 6 2017
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Chase County in east central Kansas...
* Until 700 PM CST
* At 619 PM CST, severe thunderstorms were located along a line
extending from near Dunlap to 8 miles east of Florence, moving
southeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Cottonwood Falls, Strong City, Bazaar, Elmdale, Matfield Green,
Cedar Point, Saffordville, Tallgrass Prairie and Tallgrass Prairie
Preserve.
This includes Interstate 35 between Mile Markers 97 and 116.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3814 9636 3809 9647 3808 9658 3818 9684
3825 9684 3852 9658 3852 9635
TIME...MOT...LOC 0019Z 295DEG 32KT 3863 9639 3824 9677
HAIL...1.00IN
WIND...60MPH
$$
MCGUIRE4 follow-up statements
717
WWUS53 KICT 070029
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
629 PM CST MON MAR 6 2017
KSC017-070100-
/O.CON.KICT.SV.W.0009.000000T0000Z-170307T0100Z/
Chase KS-
629 PM CST MON MAR 6 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CST
FOR CHASE COUNTY...
At 629 PM CST, severe thunderstorms were located along a line
extending from near Bushong to 13 miles southwest of Cottonwood
Falls, moving southeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Cottonwood Falls, Strong City, Bazaar, Elmdale, Matfield Green, Cedar
Point, Saffordville, Tallgrass Prairie and Tallgrass Prairie
Preserve.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3814 9636 3809 9647 3808 9658 3818 9684
3825 9684 3852 9658 3852 9635
TIME...MOT...LOC 0029Z 295DEG 32KT 3859 9629 3820 9667
HAIL...1.00IN
WIND...60MPH
$$
KETCHAM996
WWUS53 KICT 070034
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
634 PM CST MON MAR 6 2017
KSC017-070100-
/O.CON.KICT.SV.W.0009.000000T0000Z-170307T0100Z/
Chase KS-
634 PM CST MON MAR 6 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CST
FOR CHASE COUNTY...
At 633 PM CST, severe thunderstorms were located along a line
extending from near Bushong to 13 miles southwest of Cottonwood
Falls, moving southeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Cottonwood Falls, Strong City, Bazaar, Matfield Green, Saffordville,
Tallgrass Prairie and Tallgrass Prairie Preserve.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3814 9636 3809 9647 3808 9658 3817 9682
3852 9650 3852 9635
TIME...MOT...LOC 0033Z 295DEG 32KT 3858 9627 3819 9665
HAIL...1.00IN
WIND...60MPH
$$
KETCHAM654
WWUS53 KICT 070042
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
642 PM CST MON MAR 6 2017
KSC017-070100-
/O.CON.KICT.SV.W.0009.000000T0000Z-170307T0100Z/
Chase KS-
642 PM CST MON MAR 6 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CST
FOR EASTERN CHASE COUNTY...
At 641 PM CST, severe thunderstorms were located along a line
extending from near Americus to 14 miles south of Cottonwood Falls,
moving southeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Cottonwood Falls, Bazaar, Matfield Green and Saffordville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3814 9636 3809 9647 3808 9658 3815 9676
3852 9640 3852 9635
TIME...MOT...LOC 0041Z 295DEG 32KT 3856 9620 3817 9658
HAIL...1.00IN
WIND...60MPH
$$
KETCHAM571
WWUS53 KICT 070056
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
656 PM CST MON MAR 6 2017
KSC017-070106-
/O.EXP.KICT.SV.W.0009.000000T0000Z-170307T0100Z/
Chase KS-
656 PM CST MON MAR 6 2017
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CHASE COUNTY WILL
EXPIRE AT 700 PM CST...
The storms which prompted the warning have moved out of the area.
Therefore the warning will be allowed to expire. However small hail
and gusty winds are still possible with these thunderstorms.
A tornado watch remains in effect until 300 AM CST for south central
and southeastern Kansas.
LAT...LON 3814 9636 3809 9647 3808 9658 3815 9676
3852 9640 3852 9635
TIME...MOT...LOC 0056Z 295DEG 32KT 3850 9605 3812 9643
$$
KETCHAMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 6, 5:27 PM CST, 53 minutes earlier.
Area forecast discussion, Mar 6, 5:27 PM CST, 53 minutes before
Area Forecast Discussion National Weather Service Wichita KS 527 PM CST Mon Mar 6 2017 .SHORT TERM...(This evening through Thursday night) Issued at 301 PM CST Mon Mar 6 2017 The cap was currently being breach across eastern Nebraska which was in closer proximity to the upper PV wave/cooler air aloft. Storms will eventually develop southward into eastern Kansas later this afternoon/evening once the cooler air aloft moves over the unstable low-level airmass. Storm initiation for our area looks to be east the Kansas turnpike which will quickly race eastward. There is a small window for a few tornadoes over southeast Kansas if a storm can remain discrete. Otherwise we are expecting the storms to quickly evolve into a line of storms as the cold front over takes the initiating surface trough axis. Once this happens the risk will be mainly damaging winds and large hail. On Tuesday, deep mixing will give way to dry adiabatic lapses rates in the 1000-850mb layer and allow stronger northwest winds aloft to mix down to the surface in the afternoon. This will result in strong winds again but not quite as strong as today, however central Kansas could reach wind advisory levels and will hoist a headline for that area. The combination of dry air and gusty winds will elevate the grassland fire risk again for Tuesday afternoon. See fire weather section below for more details. Dry weather conditions are expected for Tuesday and Wednesday Models show elevated moisture returning northward across Oklahoma towards eastern Kansas for late Wednesday night into Thursday. This looks to spark off some elevated storms for Thursday afternoon/evening over southeast Kansas into Missouri. .LONG TERM...(Friday through Monday) Issued at 301 PM CST Mon Mar 6 2017 An active upper level northwest flow regime will be in place across Kansas for this period with a couple more pronounced weather systems moving across the central plains. Cooler air will back door its way across Kansas from the northeast on Friday in the wake of the Thursday upper wave, and become re-enforced for the weekend in the wake of a second stronger upper level wave for Saturday. This second system looks to increase the rain chances for mainly Friday night into Saturday while it races through the northwest flow regime aloft. Long range models show a third upper level wave racing across the region for Sunday night into Monday but differ on the positioning of this system which would affect possible precipitation chances, therefore confidence is not as high for days 6/7 and will keep precipitation chances lower. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 524 PM CST Mon Mar 6 2017 Very strong winds will ahead and behind the front will continue into the late evening hours. Meanwhile thunderstorms will develop along the cold front and race eastward across southeast Kansas this evening. A few strong to severe storms will be possible and could affect the CNU TAF site later this evening. Otherwise winds will decrease later tonight and then increase again for tomorrow with mainly a west direction. && .FIRE WEATHER... Issued at 301 PM CST Mon Mar 6 2017 Winds will remain extremely strong and gusty for this afternoon into the evening hours with a red flag warning in effect until 8pm. Meanwhile a strong cold front will race across the region tonight with winds switching to the northwest. Strong gusty northwest winds will combine with dry air and elevate the grassland fire risk once again on Tuesday. Very high to extreme fire levels are expected and a red flag warning has been hoisted for much of the region on late Tuesday morning through the afternoon. Very high grassland fire danger will affect the region again on Wednesday as the winds switch back around to the south. The weather pattern will be changing for Thursday into the weekend which will lower the risk for fire weather across the region. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 33 65 35 70 / 10 0 0 0 Hutchinson 31 65 32 70 / 10 0 0 0 Newton 33 64 34 69 / 10 0 0 0 ElDorado 34 63 35 70 / 10 0 0 0 Winfield-KWLD 35 64 36 71 / 10 0 0 0 Russell 27 65 29 70 / 0 0 0 0 Great Bend 28 66 30 71 / 0 0 0 0 Salina 31 64 31 70 / 0 0 0 0 McPherson 30 64 31 69 / 10 0 0 0 Coffeyville 37 65 34 71 / 70 0 0 0 Chanute 36 63 33 70 / 70 0 0 0 Iola 36 63 34 70 / 60 0 0 0 Parsons-KPPF 37 64 34 71 / 70 0 0 0 && .ICT WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 8 PM CST this evening for KSZ032-033- 047>053-067>072-082-083-091>096-098>100. Wind Advisory until 8 PM CST this evening for KSZ032-033-047>053- 067>072-082-083-091>096-098>100. Red Flag Warning from 11 AM to 6 PM CST Tuesday for KSZ032-033- 047>053-067>072-082-083-094>096. Wind Advisory from 11 AM to 6 PM CST Tuesday for KSZ032-033-048- 049. && SHORT TERM...CDJ LONG TERM...CDJ AVIATION...CDJ FIRE WEATHER...CDJ
Hazardous weather outlook, Mar 6, 3:41 PM CST, 2 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 341 PM CST Mon Mar 6 2017 KSZ032-033-047>053-067>072-082-083-091>096-098>100-072145- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 341 PM CST Mon Mar 6 2017 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Severe thunderstorms with damaging winds up to 70 mph and large hail up to two inches in diameter will be possible, mainly for locations east of the Kansas turnpike. In addition there is also a chance for a few tornadoes over southeast Kansas. Extreme grassland fire danger and very strong winds will exist across the entire area into the early evening hours. Please refer to the Red Flag Warning and wind advisory that are in effect. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The combination of strong gusty northwest winds and dry air will create very high to extreme grassland fire danger levels on Tuesday afternoon. Please see latest red flag warning and wind advisory products for more details. Very high grassland fire danger will be possible again for much of the area on Wednesday afternoon. The weather pattern will become more active later this week with scattered thunderstorms possible Thursday through Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed across southeast Kansas through the evening hours. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/ Jakub
In the hours before
Local storm report, Mar 6, 1:40 PM CST, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
140 PM CST MON MAR 06 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1020 AM NON-TSTM WND GST JABARA AIRPORT 37.75N 97.22W
03/06/2017 M52.00 MPH SEDGWICK KS ASOS
1035 AM NON-TSTM WND GST 1 W PEABODY 38.17N 97.13W
03/06/2017 M51.00 MPH MARION KS DEPT OF HIGHWAYS
1100 AM NON-TSTM WND GST 8 N EL DORADO 37.94N 96.86W
03/06/2017 M52.00 MPH BUTLER KS DEPT OF HIGHWAYS
1103 AM NON-TSTM WND GST NEWTON AIRPORT 38.06N 97.27W
03/06/2017 M51.00 MPH HARVEY KS AWOS
1130 AM NON-TSTM WND GST 4 E MATFIELD GREEN 38.16N 96.49W
03/06/2017 M53.00 MPH CHASE KS DEPT OF HIGHWAYS
1141 AM NON-TSTM WND GST WINFIELD 37.27N 96.97W
03/06/2017 M54.00 MPH COWLEY KS EMERGENCY MNGR
WIND GUST OF 54 MPH MEASURED ON THE ROOF OF THE COWLEY
COUNTY EMERGENCY OPERATIONS CENTER.
1211 PM NON-TSTM WND GST COFFEYVILLE AIRPORT 37.10N 95.57W
03/06/2017 M51.00 MPH MONTGOMERY KS ASOS
1219 PM NON-TSTM WND GST STROTHER FIELD AIRPORT 37.16N 97.03W
03/06/2017 M53.00 MPH COWLEY KS ASOS
1220 PM NON-TSTM WND GST 1 N ELLSWORTH 38.75N 98.23W
03/06/2017 M51.00 MPH ELLSWORTH KS MESONET
&&
VJPLocal storm report, Mar 6, 4:26 PM CST, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
426 PM CST MON MAR 06 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM WILDFIRE 4 NW WILSON 38.87N 98.53W
03/06/2017 RUSSELL KS LAW ENFORCEMENT
EVACUATIONS TAKING PLACE IN THE TOWN OF WILSON.
&&
RBLThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 6, 6:33 PM CST | Severe Thunderstorm Warning | ICT | Butler, Chase, Elk, Greenwood | 57 min |
| Mar 6, 7:29 PM CST | Severe Thunderstorm Warning | ICT | Elk, Greenwood, Wilson, Woodson | 61 min |
| Mar 6, 8:00 PM CST | Severe Thunderstorm Warning | ICT | Chautauqua, Cowley, Elk, Montgomery, Wilson | 60 min |
| Mar 6, 8:20 PM CST | Tornado Warning | ICT | Chautauqua | 23 min |
| Mar 6, 8:27 PM CST | Special Weather Statement | ICT | Allen, Neosho, Wilson | 33 min |
| Mar 6, 8:45 PM CST | Severe Thunderstorm Warning | ICT | Allen, Neosho, Wilson | 33 min |
| Mar 6, 8:49 PM CST | Severe Thunderstorm Warning | ICT | Labette, Montgomery, Neosho | 56 min |
| Mar 6, 8:57 PM CST | Severe Thunderstorm Warning | ICT | Chautauqua, Montgomery, Wilson | 8 min |
| Mar 7, 3:50 PM CST | Fire Weather Watch | ICT | Allen, Butler, Chase, Chautauqua, Cowley, Elk and 14 more | 11 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.